Nebraska, 2019

Flash Flood and Flooding in Nebraska, August 2, 2019

August 2, 2019 · NWS LBF · 3 events in 3 counties and zones

Scattered thunderstorms developed across north central Nebraska and portions of southwest Nebraska and moved south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms developed across north central Nebraska and portions of southwest Nebraska and moved south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 5:38 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 2, 5:38 AM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
638 AM CDT Fri Aug 2 2019

.SHORT TERM...(Today through Saturday)
Issued at 340 AM CDT Fri Aug 2 2019

Precipitable water peaked around 1.5-1.75 inches midnight Thursday
night. It is forecast to slowly fall today and tonight. Forcing is
underway across swrn SD and sctnl Neb/ern KS this morning. The
energy across SD should move through ncntl Nebraska this morning. A
second forcing mechanism is suggested by the RAP, HRRR and NAMnest
this afternoon viz diurnal heating. Rain chances decrease this
evening with dry conditions expected Saturday and Sunday.

POPs for this forecast are limited to 50 percent as the models have
underperformed thus far. The weak forcing suggests the threat for
locally heavy rainfall is low despite the high atmospheric moisture.
The HRRR, RAP and HREF models are the basis for the rain forecast.
The bias corrected guidance blend was the basis for the temperature
forecast today, tonight and Saturday.

.LONG TERM...(Saturday night through Thursday)
Issued at 340 AM CDT Fri Aug 2 2019

Winds aloft at 500mb increase to 35-45kts Tuesday through Thursday.
The models are in fairly good agreement placing a stationary front
across Nebraska this week and this should pool moisture across the
region. The GFS suggested between 1.25 and 1.75 inches of
precipitable water. Rain chances are in place Monday through
Thursday which range from isolated to scattered storm coverage. The
flow aloft is northwest. SPC suggest low predictability for severe
weather but the strong winds aloft and dew points in the 60s suggest
weather conditions could be active at times.

The temperature forecast is cool with highs generally in the low to
mid 80s; No 90s are predicted.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 635 AM CDT Fri Aug 2 2019

MVFR/IFR ceilings persist across much of western and north
central Nebraska early this morning. These will continue through
mid-morning. Thereafter ceilings will gradually lift to mostly above
MVFR around midday into the afternoon hours. Ceilings will lower
again tonight as abundant low-level moisture remains in the area.
Scattered showers and a few thunderstorms can also be expected
through the day today. Winds will be light.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Taylor
Hazardous weather outlook, Aug 2, 4:26 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
526 AM CDT Fri Aug 2 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-031030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
526 AM CDT Fri Aug 2 2019 /426 AM MDT Fri Aug 2 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Scattered showers and thunderstorms are expected today into
tonight. At this time severe weather is not expected. Locally heavy
rainfall is possible in spots.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

After a mainly dry weekend, storm chances return next week. Later
forecasts will refine any severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

The radar

The North Platte radar (KLNX), 103 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Garfield

When
August 2, 9:25 AM CST
Where
Garfield County, 14.83 mi NW of Burwell to 15.03 mi NW of Burwell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.930, -99.337

There was at least 12 inches of water reported over highway 6 between Calamus River Bridge and Calamus Lake.

Flash Flood, Loup

When
August 2, 12:11 PM CST
Where
Loup County, Taylor to 13.1 mi S of Taylor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.770, -99.380

There was reports of water over Highway 91 from Taylor to Burwell.

Flood, Custer

When
August 2, 1:01 PM CST
Where
Custer County, 1.25 mi NW of Sargent to 1.29 mi WNW of Sargent
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.644, -99.385

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853213, 853212, 853214.